Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 10, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 19, 2001, 4:25 PM MDT for Baca County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 19, 2001, 4:25 PM MDT (22:25 UTC)
- Expired
- May 19, 2001, 5:30 PM MDT
- In force
- 65 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Baca County, CO
The radar
The Pueblo radar (KPUX), 207 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2851 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 411 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 18.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 192227 SVRPUB COC009-192330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 425 PM MDT SAT MAY 19 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BACA COUNTY IN SOUTHEAST COLORADO * UNTIL 530 PM MDT * AT 425 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF CAMPO...OR ABOUT 23 MILES SOUTH OF SPRINGFIELD...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED WILL BE... CAMPO BY 440 PM MDT STONINGTON AROUND 530 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3722 10275 3700 10266 3705 10207 3742 10207
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:45 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 19, 2:45 PM MDT, 1 hour 40 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE PUEBLO COLORADO 245 PM MDT SAT MAY 19 2001 ...COVERAGE/THREATS WITH T-STORMS THIS EVENING...AND COLD FRONTAL BLAST SUNDAY NIGHT ARE FORECAST CONCERNS THIS TIME AROUND... SUBTROPICAL SHORTWAVE TRACKING NORTH INTO COLORADO THIS AFTERNOON AS PER FORECAST. SHORTWAVE IS NOW BECOMING KEY IN HELPING CONVECTION TO FIRE ALONG AND SOUTH OF THE RATON RIDGE. AS THE SHORTWAVE CONTINUES TRACKING NORTHEAST THIS EVENING...SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO INCREASE IN COVERAGE ACROSS ALL OF SOUTHEAST AND SOUTH CENTRAL COLORADO. ACROSS THE SOUTHEAST PLAINS...THERE WILL CONTINUE TO BE SOME MARGINAL THREAT OF SEVERE WEATHER...MAINLY IN THE FORM OF LARGE HAIL (>3/4 INCH)...ACROSS EASTERN LAS ANIMAS...BACA...PROWERS...BENT...AND KIOWA COUNTIES. THE OTHER...GREATER THREAT...IS HEAVY RAIN. ISOLATED AREAS HAVE SEEN RADAR ESTIMATED PRECIP TOTALS OF 2 TO 3 INCHES IN THE LAST THREE HOURS ACROSS PORTIONS OF EASTERN LAS ANIMAS COUNTY...WITH ISOLATED AREAS OF 1 TO 2 INCH RAINFALL ACROSS PORTIONS OF PROWERS COUNTY IN THE LAST THREE HOURS. WILL HAVE TO WATCH THESE AREAS CLOSELY THIS EVENING FOR ADDITIONAL HEAVY RAINFALL THAT MAIN RUNOFF QUICKLY DUE TO SATURATED GROUNDS. WILL ALSO HAVE TO WATCH REMAINING AREAS OF THE SOUTHEAST MOUNTAINS AND PLAINS THIS EVENING...WHERE DEWPOINTS IN THE MID TO UPPER 50S WILL FAVOR HEAVY RAINFALL WHEN COUPLED WITH THE SUBTROPICAL DISTURBANCE COMING THROUGH AND INCREASING LOW LEVEL UPSLOPE FLOW. ACTIVITY SHOULD BE ON THE DECLINE ALL AREAS BY MIDNIGHT...AS EVERYTHING PUSHES OFF TO THE EAST. SUNDAY LOOKS TO BE WARMER WITH MORE SUN. THERE MAY BE SOME LOW CLOUDINESS EARLY...DEPENDING ON HOW MUCH RAIN WE SEE TONIGHT...BUT OTHERWISE A PARTLY CLOUDY DAY. LATER SUNDAY AND SUNDAY NIGHT...HOWEVER...THINGS CHANGE BIG TIME...ALTHOUGH BRIEFLY. MODELS ARE IN AGREEMENT ON BRINGING A STRONG COLD FRONT THROUGH LATE SUNDAY OR SUNDAY NIGHT...BUT THEY DIFFER ON TIMING. THE AVN BRINGS THE FRONT THROUGH LATE SUNDAY AFTERNOON...BUT THE ETA HOLDS OFF UNTIL SUNDAY EVENING. THEY ALSO DIFFER ON THE EXTENT OF COOLING BEHIND THE FRONT. THE AVN IS LESS GENEROUS WILL THE COOLING (-4C OR SO AT H7 ACROSS THE PLAINS BY 12Z MONDAY) WHILE THE ETA IS MUCH MORE DRAMATIC (-8C AT H7 BY THE SAME TIME). NOT SURE WHICH WILL WIN OUT BUT ITLL BE A LOT COLDER EITHER WAY. ENOUGH FOR SOME SNOW DOWN TO 8000 SUNDAY NIGHT? OR MAYBE EVEN 7000? WILL HAVE TO WATCH. IN ADDITION TO THE COLD...STRONG WINDS TO COME THROUGH WITH THE FRONTAL SURGE SUNDAY NIGHT...PROBABLY INTO THE 20 TO 30 MPH RANGE WITH SOME HIGHER GUSTS. WITH THE COMBINATION OF WIND AND COOLING...MOST PEOPLE SHOULD NOTICE WHEN THIS FRONT COMES THROUGH. PRECIPITATION CHANCES DONT LOOK REAL IMPRESSIVE AT THIS POINT...AS MOISTURE SEEMS TO BE LACKING. SURFACE PROGS LOOK LIKE THEY GENERATE SOME LOW LEVEL UPSLOPE MOISTURE FROM THE NORTHEAST WINDS THAT BLOW THROUGH. BUT UPPER LEVEL PROGS DONT LOOK VERY MOIST. IMAGINE THERE COULD BE SOME CONVECTION ALONG THE FRONT AS IT MUCH THROUGH AN UNSTABLE ATMOSPHERE INITIALLY...AND THEN FOR A SHORT PERIOD BEHIND THE FRONT AS IT CONTINUES TO MOISTEN AND LIFT THE AIR OVER SOUTHEAST COLORADO. MEDIUM POPS OUGHT TO COVER IT. DONT EXPECT THIS FRONT TO HAVE MUCH EFFECT OVERALL TO AREAS WEST OF THE SOUTHEAST MOUNTAIN RANGES. HOWEVER...THESE AREAS SHOULD AT LEAST SEE SOME COOLER AIR SPREAD IN...MOVING WEST THROUGH THE PASSES AND VALLEYS. MONDAY...NOT A LOT OF LIFT OR MOISTURE LEFT AS FRONT HAS PUSHED WELL SOUTH OF AREA. WILL CARRY A TOKEN SLIGHT CHANCE OF SHOWERS ALL AREAS...BUT SHOULDNT BE A BIG DEAL. ALSO...WOULD THINK THAT WINDS WILL BE JUST ABOUT OVER...AS MAIN PRESSURE SURGE HAS MOVED WELL PAST. A COOL AND PARTLY CLOUDY DAY FOR THE MOST PART. TUESDAY AND WEDNESDAY...THINGS WARM UP PRETTY RAPIDLY AS A HIGH AMPLITUDE RIDGE BUILDS INTO THE AREA. THURSDAY AND FRIDAY...A REALLY LARGE UPPER LEVEL LOW PRESSURE AREA IS FORECAST TO DROP SOUTH INTO THE EASTERN US...PULLING SOME COOL SURFACE HIGH PRESSURE SOUTH WITH IT. AS THIS SURFACE HIGH WORKS SOUTH...IT LOOKS LIKE IT WILL TURN SURFACE WINDS AROUND TO UPSLOPE AND KEEP OUR TEMPERATURES DOWN A LITTLE. LITTLE OR NO EFFECT EXPECTED WEST OF THE SOUTHEAST MOUNTAIN RANGES. SATURDAY...THE SURFACE HIGH PUSHES SOUTH AND EAST OF THE AREA...AND WARMER TEMPS RETURN TO ALL AREAS AGAIN. .PUB...NONE.
In the hours before
Special weather statement, May 19, 12:00 PM MDT, 4 hours 25 minutes before
COZ058>081-191900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT SAT MAY 19 2001 ...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FOR ONE OR TWO SEVERE THUNDERSTORMS ACROSS SOUTHEAST COLORADO... ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON. THE MOST LIKELY AREA FOR SEVERE WEATHER IS ACROSS EASTERN LAS ANIMAS...BACA...PROWERS... BENT...AND KIOWA COUNTIES. THE PRIMARY THREATS WITH THUNDERSTORMS TODAY WILL BE HAIL...HEAVY RAIN...AND LIGHTNING. AN UPPER LEVEL DISTURBANCE WILL LIFT NORTHEASTWARD FROM CENTRAL NEW MEXICO...INTO SOUTHEAST COLORADO THIS AFTERNOON. SOUTHEAST UPSLOPE WINDS ARE EXPECTED TO INCREASE...KEEPING MOIST LOW LEVEL AIR ACROSS SOUTHEAST COLORADO. COMBINED WITH AFTERNOON HEATING...AND UPPER LEVEL ENERGY FROM THE APPROACHING DISTURBANCE...SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE SOUTHEAST COLORADO MOUNTAINS AND PLAINS THIS AFTERNOON AND EVENING. THE STRONGEST INSTABILITY IS EXPECTED TO SET UP SOUTHEAST OF A LINE FROM WALSENBURG TO LA JUNTA TO HASWELL. WITH SUFFICIENT INSTABILITY...BUT FAIRLY WEAK WIND SHEAR...THE PRIMARY THREAT WITH THUNDERSTORMS THIS AFTERNOON WILL BE HAIL GREATER THAN 3/4 INCH IN DIAMETER...HEAVY RAIN...AND LIGHTNING. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS THE REMAINDER OF SOUTHERN COLORADO. HOWEVER... THUNDERSTORMS OVER THESE AREAS ARE NOT EXPECTED TO BECOME SEVERE. THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD APPRECIATE ANY REPORTS OF SEVERE WEATHER FROM ITS SPOTTERS IN SOUTHEAST COLORADO TODAY. THE NEXT SIGNIFICANT WEATHER OUTLOOK WILL BE ISSUED AROUND NOON.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 5:32 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.